Utah, 2013

Flash Flood in Utah, July 15, 2013

July 15, 2013 · NWS GJT · 1 event in 1 county or zone

Monsoonal moisture made a strong push toward the Four Corners region on July 15th. This moisture intercepted a stalled surface trough over southeast Utah which resulted in thunderstorms producing very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture made a strong push toward the Four Corners region on July 15th. This moisture intercepted a stalled surface trough over southeast Utah which resulted in thunderstorms producing very heavy rainfall. The runoff from these storms produced flash flooding which impacted travel on a major highway in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 2:38 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 15, 2:38 PM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 PM MDT MON JUL 15 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 338 PM MDT MON JUL 15 2013

THE LOW PRESSURE SYSTEM THAT HAS BEEN MOVING ACROSS THE MIDDLE OF
THE COUNTRY FROM EAST TO WEST WILL MOVE OVER THE TEXAS PANHANDLE
THIS EVENING...AND THEN OVER SOUTHERN NEW MEXICO ON TUE. A
DEFORMATION ZONE AHEAD OF THIS LOW HAS MOVED OVER THE SPINE OF THE
COLORADO ROCKIES. DEEP MOISTURE ALREADY IN PLACE OVER OUR FORECAST
AREA HAS BEEN AUGMENTED BY THE MOIST EASTERLY FLOW AROUND THE LOW.
THIS MOISTURE HAS BEEN MOST ABUNDANT OVER SOUTHWEST COLORADO THIS
AFTERNOON. LIFT ASSOCIATED WITH THE DEFORMATION ZONE...IN
COMBINATION WITH THE DEEP MOISTURE HAS RESULTED IN ENHANCED
CONVECTION OVER SOUTHWEST COLORADO THIS AFTERNOON. STORMS HAVE
ALSO DEVELOPED OVER MAINLY THE HIGHER TERRAIN ACROSS THE REST OF
THE FORECAST AREA AS WELL...BUT THEY ARE NOT QUITE AS WIDESPREAD
AS OVER SOUTHWEST COLORADO. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO PERSIST UNTIL LATE THIS EVENING...GRADUALLY WINDING DOWN BY
MIDNIGHT. SLOW STORM MOTION WILL RESULT IN HEAVY ACCUMULATIONS
WITH SOME STORMS...ESPECIALLY OVER SOUTHWEST COLORADO WHERE
MOISTURE/LIFT ARE MOST PLENTIFUL. AS A RESULT...FLASH FLOODING AND
DEBRIS FLOWS WILL BE POSSIBLE THROUGH THE EVENING...AND THE FLASH
FLOOD WATCH FOR SOUTHWEST COLORADO CONTINUES. EXPECT A FEW SHOWERS
AND THUNDERSTORMS TO PERSIST THROUGH THE NIGHT AND INTO TUE
MORNING.

SOME DRIER AIR BEGINS TO WRAP AROUND THE LOW AND INTO THE AREA
FROM THE EAST ON TUE. HOWEVER THIS IS MAINLY IN THE MID TO UPPER
LEVELS...AND MOST PRONOUNCED OVER THE NORTHEAST CORNER. THE LOWER
LEVELS REMAIN SATURATED...ESPECIALLY IN THE SOUTH. ALSO THE DEEPER
MOISTURE PLUME SHIFTS INTO EASTERN UTAH...WITH THE NAM12 KEEPING
UP TO 1.2 INCHES OF PRECIPITABLE WATER VALUES ALONG THE ARIZONA
BORDER TO MOAB THROUGH THE AFTERNOON. PRECIPITABLE WATER WILL
REMAIN NEAR ONE INCH ACROSS THE REMAINDER OF THE AREA. THEREFORE
ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION WILL
DEVELOP...MOST PLENTIFUL OVER THE SOUTH. THE LIGHT STEERING WINDS
WILL KEEP STORMS MOVING SLOW...SO HEAVY RAIN WILL BE POSSIBLE.
HOWEVER COVERAGE IS NOT EXPECTED TO BE AS GREAT AS TODAY'S.
ACTIVITY WILL WIND DOWN DURING THE EVENING...WITH JUST A FEW
SHOWERS PERSISTING BEYOND MIDNIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 338 PM MDT MON JUL 15 2013

THE UPPER LOW DROPS SW INTO NORTHWEST MEXICO THROUGH THE REMAINDER
OF THE WEEK. THE SUBTROPICAL HIGH SETTLES OVER THE GREAT BASIN.
THIS UNUSUAL JULY PATTERN WILL PRODUCE A LIGHT GENERAL EAST FLOW
OVER THE REGION AND LEAD A SLOW EROSION OF MOISTURE ESPECIALLY
OVER THE NORTHERN PORTION OF THE FORECAST AREA. STILL SCATTERED
LATE-DAY STORMS WILL FORM FIRST EACH EARLY AFTERNOON OVER THE
MOUNTAINS THEN OVER THE VALLEYS LATER IN THE AFTERNOON AND
EVENING. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES.

BY EARLY NEXT WEEK THE LOW IN NW MEXICO BEGINS TO CURVE TO THE NE
THROUGH SOUTHERN CALIFORNIA. THIS ALLOWS THE SUBTROPICAL HIGH TO
SLIDE EAST AND THE FLOW ALOFT TO TURN TO A MORE MOIST SW. SO THIS
MAY RETURN TO THE REGION TO A MORE MOIST MONSOONAL PATTERN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 338 PM MDT MON JUL 15 2013

AREAS OF MVFR/IFR CONDITIONS WILL PERSIST ACROSS SOUTHWEST
COLORADO THROUGH 06Z TONIGHT FROM WIDESPREAD +SHRA/+TSRA...
POSSIBLY EXTENDING AS FAR NORTH AS KASE. MOUNTAIN OBSCURATION IS
EXPECTED. CONDITIONS WILL IMPROVE BEYOND 06Z...BUT ISOLATED
MVFR/IFR CIGS/VSBY WILL BE POSSIBLE IN RAIN SHOWERS AND LOCALIZED
FOG.

WEST OF A LINE FROM KHDN-KCEZ...EXPECT SCATTERED -TSRA WITH GUSTY
WINDS THIS AFTERNOON AND EARLY EVENING BUT VFR WILL PREVAIL. BRIEF
MVFR CONDITIONS MAY ACCOMPANY THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS WILL AGAIN INCREASE AFTER 18Z TUE. WHILE
STORMS ARE NOT EXPECTED TO BE QUITE AS NUMEROUS...MVFR/IFR
CONDITIONS MAY DEVELOP AT TIMES IN SHOWERS. THE SOUTHERN MOUNTAINS
WILL BE FAVORED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ018-019-
     021>023.

UT...NONE.

&&

SHORT TERM...EH
LONG TERM...JOE
AVIATION...EH
Hazardous weather outlook, Jul 15, 5:33 AM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
633 AM MDT MON JUL 15 2013

COZ001>014-017>023-UTZ022>025-027>029-161300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
633 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY RAIN SHOWERS WILL BE POSSIBLE OVER SOUTHWEST
COLORADO...WHERE A FLASH FLOOD WATCH IS IN EFFECT FROM NOON
THROUGH MIDNIGHT. SOME AREAS IN THE WATCH AREA MAY EXCEED 1.00
INCH OF RAIN BY LATE TONIGHT. RECENT BURN SCARS WILL BE VULNERABLE
TO FLASH FLOODING.

OUTSIDE OF THE FLASH FLOOD WATCH AREA...SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUES TO BE THE PRIMARY WEATHER HAZARD. BRIEF
MODERATE TO HEAVY RAIN SHOWERS AND GUSTY WINDS WILL ACCOMPANY
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS IN THE
MOUNTAINS...ARE EXPECTED EACH AFTERNOON AND EVENING. LOCAL HEAVY
SHOWERS ARE POSSIBLE WITH PASSING STORMS. DRIER AIR MAY FILTER
INTO THE REGION ON SATURDAY FOR A LESSER THREAT OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE
ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO
THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Jul 15, 2:14 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HEAVY RAIN       12 N DOLORES            37.65N 108.54W
07/15/2013  M1.00 INCH       DOLORES            CO   MESONET

            1 HOUR TOTAL

&&

EVENT NUMBER GJT1301212

TB
Local storm report, Jul 15, 2:47 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLASH FLOOD      1 WNW PLACERVILLE       38.03N 108.09W
07/15/2013                   SAN MIGUEL         CO   LAW ENFORCEMENT

            FLASH FLOODING HAS HWY 145 CLOSED FROM MM 84-86

&&

EVENT NUMBER GJT1301213

TB
Local storm report, Jul 15, 4:14 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 PM MDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       YELLOW JACKET 4NE       37.56N 108.66W
07/15/2013  M1.13 INCH       MONTEZUMA          CO   CO-OP OBSERVER

            AFTERNOON RAINFALL TOTAL...PONDING ALONG ROADS

&&

EVENT NUMBER GJT1301214

TB

The radar

The Grand Junction radar (KGJX), 242 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
July 15, 6:35 PM MST to 11:35 PM MST
Where
San Juan County, 3.22 mi SSW of Bluff Arpt to 5.23 mi S of Bluff Arpt
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.210, -109.660

Runoff from heavy rainfall caused flash flooding near White Rock Point during the evening of the 15th. Mud 4 feet deep was washed onto Highway 191 near mile marker 17. Temporary levees were also built to keep flood waters out of nearby houses. A car was also trapped by debris in a nearby wash, but no injuries occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500537.